Greenstone recalls multiple lots of diphenoxylate hydrochloride and atropine sulfate tablets

Greenstone, a subsidiary of Pfizer, announced a voluntary recall of several lots of diphenoxylate hydrochloride and atropine sulfate tablets due to the potential for the product to be super potent or sub potent.

Greenstone, a subsidiary of Pfizer, announced a voluntary recall of several lots of diphenoxylate hydrochloride and atropine sulfate tablets due to the potential for the product to be super potent or sub potent. The products, which are indicated as adjunctive therapy in the management of diarrhea in patients aged 13 years and older, were distributed nationwide to wholesalers and retailers from November 2016 through June 2017. There have been no reports of adverse events related to the recall thus far. Use of the product in patients with uncontrolled diarrhea due to chronic medical conditions may predispose him or her to toxicity from either the diphenoxylate or atropine components. According to the product label, over dosage can be life-threatening and symptoms may include opioid and/or anticholinergic effects. Additionally, respiratory depression has been reported up to 30 hours after ingestion and may recur despite an initial response to narcotic antagonists. Use of the affected super potent product when used as labeled has a low probability of being associated with adverse events of limited severity such as lethargy, skin flush, and drowsiness. Serious adverse events such as coma and respiratory depression are improbable. Additional details about the recall, including the affected lot numbers, are available .